Alert archive / Kentucky / Flash Flood Warnings in 2020
Flash Flood Warning 30, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Aug 20, 2020, 6:26 PM EDT for Bell County, Harlan County, Kentucky. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2020, 6:26 PM EDT (22:26 UTC)
- Expired
- Aug 20, 2020, 8:36 PM EDT
- In force
- 2 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bell County, KY, Harlan County, KY
The radar
The Knoxville radar (KMRX), 70 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.4 hours before the alert went out and 294 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1626 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
741
WGUS53 KJKL 202226
FFWJKL
KYC013-095-210130-
/O.NEW.KJKL.FF.W.0030.200820T2226Z-200821T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
626 PM EDT Thu Aug 20 2020
The National Weather Service in JACKSON KY has issued a
* Flash Flood Warning for...
Southwestern Harlan County in southeastern Kentucky...
Southeastern Bell County in southeastern Kentucky...
* Until 930 PM EDT.
* At 625 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Harlan, Loyall, Wallins Creek, Clovertown, Bobs Creek, Hensley
Store, Mary Alice, Chevrolet, Sunshine, Coldiron, Coxton and Stony
Fork Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3689 8353 3689 8347 3688 8346 3689 8345
3689 8341 3690 8322 3678 8322 3672 8325
3670 8334 3667 8343 3667 8351 3664 8358
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
JP1 follow-up statement
399
WGUS73 KJKL 210036
FFSJKL
Flash Flood Statement
National Weather Service JACKSON KY
836 PM EDT Thu Aug 20 2020
KYC013-095-210042-
/O.CAN.KJKL.FF.W.0030.000000T0000Z-200821T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Harlan KY-Bell KY-
836 PM EDT Thu Aug 20 2020
...THE FLASH FLOOD WARNING FOR SOUTHWESTERN HARLAN AND SOUTHEASTERN
BELL COUNTIES IS CANCELLED...
Harlan County Dispatch reported that there were only minor water
issues in the Wallins Creek area, but no flooding actually occurred.
Bell County dispatch also report no problems as a result of heavy
rain earlier this evening. In addition, the heavy rain has ended.
Therefore, flooding is no longer expected to pose a threat and the
Flash Flood Warning is cancelled.
LAT...LON 3689 8353 3689 8347 3688 8346 3689 8345
3689 8341 3690 8322 3678 8322 3672 8325
3670 8334 3667 8343 3667 8351 3664 8358
$$
RAYWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 5:12 PM EDT, 1 hour 14 minutes earlier.
Area forecast discussion, Aug 20, 5:12 PM EDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 512 PM EDT Thu Aug 20 2020 .SHORT TERM...(This evening through Friday night) Issued at 512 PM EDT THU AUG 20 2020 The latest surface map features broad low pressure near the central Gulf Coast, with an inverted surface trough aligned northeast through the Tennessee Valley and into southeastern Kentucky. Aloft, a blocky long wave pattern is in place, with high pressure centered near the Desert Southwest, with ridging extending northward along the Rockies. Troughing is aligned from the eastern Great Lakes down to the Gulf of Mexico, with an upper level low churning across the lower Mississippi Valley. Convection is ongoing across portions of southeastern Kentucky and into Tennessee this afternoon, with outflow spreading northward with time. Temperatures currently range from the upper 60s and lower 70s in rain-cooled air, to the low and mid 80s where less clouds reside. The models are in good agreement through the short term, with the lower Mississippi Valley low pressure system nudging northeast with time. This will bring an influx of moisture, along with bouts of forcing, as short wave energy ejects out from the low center. For tonight, convection will diminish into this evening, as we lose instability. Mid and high level clouds do look to thicken overnight, mitigating better areas of fog, as well as allowing for more uniform temperatures. Lows will be in the mid 60s, although some lower 60s could be possible within more sheltered locations nearer the I-64 corridor, where clouds will be thinner initially through the evening. Short wave energy looks to move in from the Tennessee Valley on Friday. Given the better moisture and forcing in place, likely to categorical PoPs seems justified. Locally heavy rainers will be possible, given the higher freezing levels and more sluggish storm movement. Highs will range from the upper 70s to lower 80s. The short wave will dampen as it moves into the Ohio Valley through Friday evening. As we lose heating, expect the convection to gradually diminish across the area. Depending on clearing overnight, fog will be more prevalent, following a day of more widespread activity. Lows will generally be in the mid 60s. .LONG TERM...(Saturday through Thursday) Issued at 512 PM EDT THU AUG 20 2020 Saturday sees our area situated under the influence of an upper level low that hangs around for most of Sunday, before gradually weakening and lifting out to the east through Monday. As we progress further into the workweek, higher heights begin to build in and remain in place through Wednesday and much of Thursday, although there is a bit more uncertainty this far out. The models are in fair agreement over the general pattern where the ridge starts to erode, as a trough pushes south and east, though details such as timing and amplitude see a greater spread among solutions. Given this uncertainty and distance out in the forecast period, the NBM solution was mostly maintained with minimal edits. An area of high pressure at the surface remains in place out to the east and over the Atlantic, keeping low level flow from a more southwesterly direction, aiding in moisture advection into the area. The combination of more moisture and our position under the upper level low on Saturday and Sunday makes for higher chances for showers and storms with the best chance for more widespread rain being on Saturday. Chances for rain start to decrease going into Monday as upper level ridging builds, and Tuesday onward remains fairly dry with only minimal chances, primarily in the southeast. The showers and storms help to keep temperatures lower over the weekend with highs forecast in the low 80s. However, the workweek sees daily increases in temperatures, eventually topping out in the upper 80s by Thursday, with a few locations possibly reaching 90. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) ISSUED AT 224 PM EDT THU AUG 20 2020 Expect VFR conditions to generally prevail across the area through the period. Scattered convection will threaten south of I-64 through early this evening, before dissipating. Any direct hit from a thunderstorm will result in temporary IFR conditions. Clouds will thicken and lower tonight, which should keep the fog formation in check. Convection will threaten once again on Friday, especially by the afternoon hours. Winds will average around 5 kts or less. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...GEOGERIAN LONG TERM...HAS/GEOGERIAN AVIATION...GEOGERIAN
Hazardous weather outlook, Aug 20, 4:36 PM EDT, 1 hour 50 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 436 PM EDT Thu Aug 20 2020 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-211100- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 436 PM EDT Thu Aug 20 2020 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Late This Afternoon and Tonight. Thunderstorms will be possible, generally southeast of the I-64 corridor through early this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms will be possible at times from Friday through Wednesday, mainly during the afternoon and evening hours. The greatest probability for storms during this period will be on Friday and Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. GEOGERIAN
In the hours before
Special weather statement, Aug 20, 3:39 PM EDT, 2 hours 47 minutes before
Special Weather Statement National Weather Service JACKSON KY 339 PM EDT Thu Aug 20 2020 KYZ113-202015- Knott- 339 PM EDT Thu Aug 20 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN KNOTT COUNTY... At 338 PM EDT, a strong thunderstorm was located over Yellow Mountain, or near Hindman, moving northwest at 5 mph. Winds in excess of 30 mph are possible with this storm. Locations impacted include... Hindman, Elmrock, Leburn, Vest, Yellow Mountain, Soft Shell and Garner. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3737 8290 3733 8298 3744 8310 3750 8297 TIME...MOT...LOC 1938Z 147DEG 5KT 3740 8299 GEOGERIAN
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 3:39 PM EDT | Special Weather Statement | JKL | Knott | 36 min |
| Aug 20, 3:49 PM EDT | Areal Flood Advisory | JKL | Leslie | 116 min |
| Aug 20, 6:05 PM EDT | Areal Flood Advisory | JKL | Bell, Harlan, Leslie | 3 hr |
| Aug 20, 7:06 PM EDT | Areal Flood Advisory | JKL | Bell | 3 hr |
Nearby
Flash Flood Warnings in Kentucky, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.